Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 121, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 23, 2018, 5:29 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2018, 5:29 PM MST (00:29 UTC)
- Expired
- Oct 23, 2018, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 5:57 PM MST | FLASH FLOOD | 2 Se Youngtown, AZ | MEDIA CHOPPER FOOTAGE OF MULTIPLE WATER RESCUES ONGOING NEAR 103RD AND MOUNTAIN VIEW ROAD WITH SIGNIFICANT WATER OVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WGUS55 KPSR 240029
FFWPSR
AZC013-240330-
/O.NEW.KPSR.FF.W.0121.181024T0029Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
529 PM MST TUE OCT 23 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 830 PM MST.
* At 527 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Anthem, North Phoenix, Peoria, Glendale, Sun City, West Phoenix,
Waddell, and the Carefree Highway.
* This includes the following highways...
AZ Interstate 17 between mile markers 221 and 228.
US Highway 60 between mile markers 141 and 155.
AZ Route 101 between mile markers 5 and 21.
LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
3350 11240 3369 11238 3378 11240 3380 11249
3387 11256 3395 11256 3386 11215 3396 11208
$$
AJ2 follow-up statements
588
WGUS75 KPSR 240147
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
647 PM MST TUE OCT 23 2018
AZC013-240330-
/O.CON.KPSR.FF.W.0121.000000T0000Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
647 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
MARICOPA COUNTY...
At 640 PM MST, rainfall has become lighter but flooding was ongoing
due to continued runoff. In fact, vehicle rescues have already taken
place. Expect dangerous runoff to slowly diminish by 830 PM.
Some locations that will experience flooding include...
Sun City, El Mirage, Youngtown, Glendale, Waddell, Peoria, north
Phoenix, Anthem, and the Carefree Highway.
This includes the following highways...
AZ Interstate 17 between mile markers 221 and 228.
US Highway 60 between mile markers 141 and 155.
AZ Route 101 between mile markers 5 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
3350 11240 3369 11238 3378 11240 3380 11249
3387 11256 3395 11256 3386 11215 3396 11208
$$
AJ654
WGUS75 KPSR 240330
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
830 PM MST TUE OCT 23 2018
AZC013-240339-
/O.EXP.KPSR.FF.W.0121.000000T0000Z-181024T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
830 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 830 PM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat, but please continue to heed any
remaining road closures.
LAT...LON 3394 11197 3374 11213 3357 11215 3351 11218
3350 11240 3369 11238 3378 11240 3380 11249
3387 11256 3395 11256 3386 11215 3396 11208
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:55 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 23, 2:55 PM MST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 255 PM MST Tue Oct 23 2018 .UPDATE...Updated Fire Weather Discussion. && .SYNOPSIS... Another weather disturbance moving through the region today will bring isolated showers and thunderstorms to the eastern portion of Phoenix and scattered to widespread showers and thunderstorms with a few being severe east of Phoenix. Drier conditions will then move into the region starting Wednesday with temperatures remaining near normal before a warming trend into the weekend. && .DISCUSSION.... A shortwave embedded in the westerly flow is currently moving through our area. This has triggered showers and thunderstorms in the higher terrain east of Phoenix and is expected to continue through the early evening. A look at the SPC mesoanalysis reveals a 1500 J/kg axis of MLCAPE extending from Tucson into eastern Maricopa County this afternoon. The western edge of this axis is very sharp, with values falling to near 0 J/kg near Yuma and La Paz Counties. In addition to the CAPE over the eastern portions of our CWA, the effective bulk shear is around 25 to 30 kts which will be conducive for organized convection and possibly severe storms producing large hail and strong winds. It is not entirely out of the question to see splitting supercells this afternoon, much like what was observed on Sunday. Given the strong south- southwesterly steering flow aloft (around 20 kts), expecting storms to be rather fast moving limiting our flash flooding threat. However, as with any day with thunderstorms in our area, we cannot completely rule out flash flooding, especially for training cells. The shortwave will exit our area this evening with most storm activity ending around 03Z and nearly all activity around 05Z. Drier westerly flow is forecast behind this shortwave effectively shutting off all precipitation chances late tonight. Surface dew points will gradually drop through tomorrow with clear skies and highs near seasonal normals for Wednesday. Additionally, little synoptic forcing will give way to very light winds that will follow the typical diurnal patterns. West to northwesterly flow aloft will continue into Friday before more pronounced ridging builds in for the weekend. All in all, this will bring a gradual warming trend through Sunday with continued clear skies and light winds. Temperatures will be nearing the 90 degree mark for Sunday in south-central Arizona, with widespread low 90s in SE California. All global models and ensembles are in excellent agreement of ridging this weekend with details becoming more convoluted as we move into next week. In general, the ridge does appear to shift off to our east and be replaced by troughing of some sort early next week. At this point, it is unclear whether or not this will bring any precipitation to our area but a downward trend in temperatures after Sunday does look to be a safe bet. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Mostly moderate to occasionally gusty easterly component winds can be expected for most of the afternoon and early evening with gusts from 15kt up to 28kt. The stronger gusts will be associated with isolated to occasionally scattered afternoon and early evening showers and thunderstorms. The showers and storms are forecast to end or exit the area by 02-03Z this evening. Expect partly to occasionally mostly cloudy skies this afternoon with SCT-BKN low clouds from 6-8kft. For later tonight and tomorrow morning expect light easterly winds and partly cloudy skies with FEW-SCT low and high clouds from 6-8kft and 20-25kft. Southeast California/Southwest Arizona including KIPL and KBLH: With no aviation concerns during the period expect light northerly winds to prevail through the region. This evening the light winds at KIPL will turn to the west. Then by the early morning hours the winds at KBLH should become light and variable as BKN high cloud CIGS move into the area at 25kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Continued dry and a bit warmer conditions amidst reduced humidities will prevail during the period with high pressure returning to the area by late in the week. Expect near to above normal high temperatures to rise a bit more above normal by Friday. The warmest western area deserts could reach the low to mid 90s by Friday. Min RH values less than 20 percent are expected through the western half of the region with higher RH in the eastern half. By monday min RH values should improve to mostly above 20 percent in all locales as the next weather system approaches from the west. Mostly light winds during the period will become a bit breezy and mostly westerly on Tuesday afternoon with the next system. Overnight recovery will be fair to good in SE CA and good to excellent elsewhere. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Oct 23, 4:16 PM MST, 1 hour 13 minutes before
Special Weather Statement National Weather Service Phoenix AZ 416 PM MST TUE OCT 23 2018 AZZ537-540>544-550-240000- South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ- Cave Creek/New River AZ-Central Phoenix AZ-Northwest Valley AZ- Deer Valley AZ-North Phoenix/Glendale AZ- 416 PM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 PM MST... At 415 PM MST, Doppler radar was tracking a strong thunderstorm over Glendale, moving north at 5 mph. Nickel size hail will be possible with this storm. Locations impacted include... Phoenix, Glendale, Peoria, Avondale, El Mirage, Tolleson, Youngtown, Sun City, Laveen, Cashion, Glendale Sports Complex, Piestewa Peak Park, Deer Valley Airport, North Mountain Park, South Phoenix, Arizona State Fairgrounds, Phoenix International Raceway, Downtown Peoria, Downtown Phoenix and Arrowhead Mall. This includes the following highways... AZ Interstate 10 between mile markers 131 and 151. AZ Interstate 17 between mile markers 195 and 223. AZ Route 51 between mile markers 1 and 15. LAT...LON 3334 11201 3336 11234 3380 11232 3379 11199 TIME...MOT...LOC 2315Z 174DEG 6KT 3352 11216 AD
Local storm report, Oct 23, 4:48 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 ESE PEORIA 33.58N 112.22W
10/23/2018 E0.70 INCH MARICOPA AZ TRAINED SPOTTER
DIME-SIZED HAIL IN PEORIA AT N 75TH AVE. AND
MOUNTAIN VIEW RD.
&&
SDBSpecial weather statement, Oct 23, 4:56 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
456 PM MST TUE OCT 23 2018
AZZ537-540>545-550-553-559-240045-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
New River Mesa AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
456 PM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Peoria, or over Sun City, moving north at 5 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, New River, Sun City West, Waddell, Laveen,
Cashion, Sun City, Litchfield Park, Deer Valley Airport, North
Mountain Park, South Phoenix and Arizona State Fairgrounds.
This includes the following highways...
AZ Interstate 10 between mile markers 126 and 146.
AZ Interstate 17 between mile markers 196 and 241.
US Highway 60 between mile markers 138 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Folks near Lake Pleasant, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3403 11201 3320 11207 3317 11242 3392 11242
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 2355Z 171DEG 6KT 3359 11225
ADLocal storm report, Oct 23, 4:57 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 ESE PEORIA 33.57N 112.21W
10/23/2018 E1.00 INCH MARICOPA AZ TRAINED SPOTTER
QUARTER-SIZED HAIL IN PEORIA AT N 75TH AVE.
AND OLIVE AVE.
&&
SDBLocal storm report, Oct 23, 5:11 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL GLENDALE 33.54N 112.19W
10/23/2018 E1.00 INCH MARICOPA AZ PUBLIC
NICKEL TO QUARTER-SIZED HAIL IN GLENDALE VIA
PICTURE ON TWITTER.
&&
SDBSpecial weather statement, Oct 23, 5:20 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST TUE OCT 23 2018
AZZ534-537-541-240100-
Aguila Valley AZ-Cave Creek/New River AZ-Northwest Valley AZ-
520 PM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
Wittmann, moving north at 5 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Wittmann, Circle City, Lake Pleasant and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 122 and 132.
AZ Route 74 between mile markers 1 and 19.
LAT...LON 3390 11235 3389 11229 3373 11232 3375 11261
3397 11263
TIME...MOT...LOC 0019Z 176DEG 6KT 3386 11247
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 5:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Oct 23, 5:36 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Oct 23, 7:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Oct 23, 7:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.